Thunderstorm Wind, Sheridan
- When
- April 18, 6:17 PM MST
- Where
- Sheridan County, 0.86 mi SW of Rushville
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.710, -102.460
Mesonet wind gust of 65 MPH reported at Rushville.
Scattered thunderstorms developed in the Nebraska Panhandle during the early evening hours of April 18th. As this activity tracked into the northeastern Nebraska Panhandle and northwestern Sandhills, gusty winds were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Scattered thunderstorms developed in the Nebraska Panhandle during the early evening hours of April 18th. As this activity tracked into the northeastern Nebraska Panhandle and northwestern Sandhills, gusty winds were reported. Thunderstorm wind gusts to 65 MPH were reported at Rushville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 18, 4:42 PM MST, 1 hour 35 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 642 PM CDT Tue Apr 18 2023 ...AVIATION UPDATE... .SYNOPSIS... Issued at 252 PM CDT Tue Apr 18 2023 Key Messages: - Critical to near critical fire weather conditions continue across much of the panhandle and southwest Nebraska this afternoon/early this evening. - Elevated fire weather conditions Wednesday across all of western and north central Nebraska. - Isolated showers or thunderstorms this evening may produce hail and isolated wind damage across portions of central and north central Nebraska. - Windy Friday with a return to much below normal temperatures for Friday and Saturday. && .SHORT TERM...(This evening through Wednesday night) Issued at 252 PM CDT Tue Apr 18 2023 Tonight, a highly sheared environment MUCAPE from 1000-1500 J/KG will be available this evening. However the boundary layer is quite dry with a good amount of convective inhibition to overcome. An advancing cold front may provide enough forcing to allow a few showers and thunderstorms to initiate within this elevated instability. The 12Z CAMs consensus is for possible activity to initiate across Sheridan County and move east northeast across Cherry County, then into Boyd County by 05Z. Any activity across the remainder of the area is highly conditional, with most areas to remain dry. Any elevated convection that does form will have enough CAPE in the hail growth zone to support a hail threat and DCAPE values over 1000 J/KG will support isolated downdrafts with damaging wind gusts. A separate area of convection should develop from south central into southeast Nebraska within the warm sector and area of higher dewpoints. A lead shortwave trough will push east shortly after 06Z, to drive a cold front through the area by 12Z. Wednesday will start off quite breezy in the morning with northwesterly winds gusting 30 mph with weak cooler air advection. Highs were raised a degrees or two, with mid 60s southeast to the mid 50s to low 60s northwest. Elevated fire weather conditions as gusty northwest winds in the morning diminish in the afternoon, with afternoon humidity from 12 to 20 percent. Wednesday night, an upper trough axis will move through the area. Models are initiating development in northeast CO by early evening with an east northeastward movement overnight. Southwest and central Nebraska will have a 30 to 50 POP although coverage and intensity will be limited. .LONG TERM...(Thursday through Tuesday) Issued at 252 PM CDT Tue Apr 18 2023 Thursday through Friday an upper trough will rotate through the region. Thursday will have the best potential for a few showers due to steep lapse rates and better moisture available. Cold air advection (CAA) and northwesterly winds persist Thursday into Friday. Temperatures support precipitation to remain all liquid, however, some graupel is possible with any showers on Thursday. Highs on Thursday in the 50s will cool to the upper 30s to upper 40s Friday. Friday will also have the potential to be very windy. Northwest winds of 25 to 35 mph with gusts up to 45 mph. Still chilly Saturday from the mid 40s to around 50 and 50s to near 60 Sunday. With below normal temperatures, lows Thursday night through Saturday night will be below freezing and falling into the low to mid 20s Friday night and Saturday night. Temperatures look to remain cool Monday into Tuesday as a closed low persists over the Great Lakes and northwest flow aloft to bring in chances for rain showers. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 635 PM CDT Tue Apr 18 2023 VFR conditions will continue through the forecast period. There will be a brief period of LLWS across portions of north central Nebraska, late this evening to around midnight, with gust up to 30 kts. There is also a chance for isolated to widely scattered thunderstorms this evening, which could create gusty, erratic winds, hail and even dry lightning with the strongest storms, storms chances being to diminish after midnight. Winds will remain gusty across northern Nebraska this evening, with winds around 15 to 20kts and gust up to 30 kts out of the southeast. Winds will be light across all of western and north central Nebraska, after midnight. Winds begin to shift late this evening to the west and northwest and become stronger tomorrow morning with gust up to 30 kts possible. && .FIRE WEATHER... Issued at 252 PM CDT Tue Apr 18 2023 Considerable high cloudiness has lessened mixing. However, with the potential for dry lightning and afternoon humidity as low as 15 to 20 percent, a Red Flag Warning continues for Fire Zones 206 and 210 until 7 pm MDT. Elevated fire weather conditions on Wednesday. Breezy in the morning with northwesterly winds gusting 30 mph. However, as humidity starts to plummet during the afternoon, winds will start to diminish. Due to the uncertainty in how much critical winds and humidity will overlap, will not issue a Fire Weather highlight at this time. && .LBF WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MDT this evening for NEZ204-210. && SYNOPSIS...Roberg SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Gomez FIRE WEATHER...Roberg
Hazardous Weather Outlook National Weather Service North Platte NE 803 PM CDT Tue Apr 18 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-200115- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 803 PM CDT Tue Apr 18 2023 /703 PM MDT Tue Apr 18 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Isolated strong to severe thunderstorms are possible north of a line from Oshkosh to Broken Bow mainly this evening. The primary hazards include hail up to quarter size, gusty erratic winds, and dry lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Elevated to near critical fire weather concerns exist on Wednesday and Thursday due to low afternoon relative humidity and gusty northwest winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service North Platte NE
550 PM MDT Tue Apr 18 2023
NEZ004-190030-
Sheridan NE-
550 PM MDT Tue Apr 18 2023
...Strong thunderstorms will impact portions of northwestern Sheridan
County through 630 PM MDT...
At 549 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Slim Butte to near Red Cloud Campground to 11
miles northeast of Box Butte Dam to near Wild Horse Butte. Movement
was east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rushville, Hay Springs, White Clay, Clinton, Intersection of Highway
87 and Craven Creek Road, Lone Butte, Intersection of Beaver Creek
Road and White Clay Creek Road, Intersection of Highway 87 and
Larabee Road, Smith Lake State Wildlife Management Area, Mount Maria,
Highway 250 crossing the Niobrara River, Walgren Lake State
Recreation Area, Pine Ridge, Metcalf State Wildlife Management Area
and Intersection of Highway 87 and Antelope Road.
This includes the following highways...
Highway 20 between mile markers 74 and 104.
Highway 250 between mile markers 21 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4300 10223 4261 10223 4236 10229 4228 10274
4244 10275 4244 10277 4278 10277 4279 10279
4300 10279
TIME...MOT...LOC 2349Z 261DEG 28KT 4308 10291 4273 10290 4254 10290
4232 10291
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TaylorSpecial Weather Statement
National Weather Service North Platte NE
633 PM MDT Tue Apr 18 2023
NEZ004-022-190115-
Sheridan NE-Garden NE-
633 PM MDT Tue Apr 18 2023
...Strong thunderstorms will impact portions of northwestern Garden
and Sheridan Counties through 715 PM MDT...
At 631 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chadron to 9 miles northeast of Box Butte
Dam to near Alliance to near The Intersection Of Highway 385 And 92.
Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rushville, Oshkosh, Hay Springs, Ellsworth, Lisco, White Clay,
Antioch, Crescent Lake National Wildlife Refuge, Clinton, Dogtown
Flats, Lone Butte, Deer Lake, Britton Lake, Miles Lake, Richardson
Lake, Pine Ridge and Mumper.
This includes the following highways...
Highway 20 between mile markers 74 and 103.
Highway 250 between mile markers 1 and 48.
Highway 2 between mile markers 96 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4300 10227 4211 10217 4142 10220 4140 10264
4174 10264 4177 10268 4209 10270 4210 10274
4244 10277 4300 10279
TIME...MOT...LOC 0031Z 261DEG 38KT 4290 10298 4252 10291 4200 10288
4160 10287
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TaylorThe Rapid City radar (KUDX), 160 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
Mesonet wind gust of 65 MPH reported at Rushville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094841.